Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 94, NWS Cleveland, OH

October 14, 2021

NWS Cleveland, OH issued this special marine warning at Oct 14, 2021, 6:22 PM EDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2021, 6:22 PM EDT (22:22 UTC)
Expired
Oct 14, 2021, 7:00 PM EDT
In force
38 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Detroit radar (KDTX), 95 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WHUS51 KCLE 142222
SMWCLE
LEZ162-142300-
/O.NEW.KCLE.MA.W.0094.211014T2222Z-211014T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
622 PM EDT Thu Oct 14 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Open waters from Maumee Bay OH to Reno Beach OH...

* Until 700 PM EDT.

* At 621 PM EDT, a strong thunderstorm was located over Monroe
  Harbor, moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4189 8321 4196 8312 4195 8311 4186 8307
      4180 8314 4181 8331
TIME...MOT...LOC 2221Z 266DEG 28KT 4191 8329 

HAIL...<.75IN
WIND...>34KTS

$$

Clark
1 follow-up statement
142 
FZUS71 KCLE 142250
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
650 PM EDT Thu Oct 14 2021

LEZ162-142300-
/O.EXP.KCLE.MA.W.0094.000000T0000Z-211014T2300Z/
650 PM EDT Thu Oct 14 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 700 PM EDT...

The affected areas were... 
Open waters from Maumee Bay OH to Reno Beach OH...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4189 8321 4196 8312 4195 8311 4186 8307
      4180 8314 4181 8331
TIME...MOT...LOC 2250Z 266DEG 28KT 4191 8328 

$$

Clark

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Oct 14, 3:50 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 14, 3:50 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
350 PM EDT Thu Oct 14 2021

.SYNOPSIS...
A warm front just northeast of the local area will continue to
move away from the region. A cold front over Indiana will move
slowly east toward the area and become nearly stationary from
Lake Ontario to central Indiana and Illinois by late tonight.
Low pressure over Oklahoma will move northeast along the
stationary front to Lake Erie by Friday night. A trailing cold
front from the low will move east across the area Saturday
morning ushering in much cooler air to the region. A series of
trough will rotate southeast across the area Sunday into Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Upper level ridge axis just east of the forecast area will move
east of the area overnight tonight as deep digging upper level
trough moves east toward the area from the Central Plains
states. A cold front over Indiana will move east toward the
area tonight and become nearly stationary late tonight over Lake
Erie. Some showers and thunderstorms on a line ahead of the cold
front will move into the western portions of the area this
evening and tonight. Short term model guidance suggests this
activity will be slow to move east across the rest of the area
as the cold front becomes nearly stationary. Any convection that
does develop during the day tomorrow has the potential to become
severe. Latest SPC outlook calls for a slight risk for nearly
the entire forecast area during the day tomorrow. Low pressure
over Oklahoma will move northeast toward the area and bring a
surge of moisture to the local area by Friday night. This low
pressure system will also bring a threat for showers and
possibly a few thunderstorms to the local area with marginal
amounts of QPF. Fairly long duration rain event should keep
rises of main stem rivers to a minimum while smaller creeks and
streams experience some rises due to runoff if moderate rain
occurs over a local area. Best chance for rain appears to be
Friday night as the low moves into the region. Last of the warm
days is currently underway and we will see temperatures knocked
back a few degrees over the next couple days due cloud cover and
rainfall. Warm air advection will persist through Friday night
ahead of the cold front.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A deep longwave trough moves eastward across the eastern Great Lakes
and Upper OH Valley Saturday through Saturday night. At the surface,
the accompanying cold front should be located across our northwest
PA counties at daybreak Saturday and exit our CWA to the east by
around midday. Behind the front, a surface trough resulting from the
expansion of warm lake-modified air lingers over the Great Lakes
while a surface ridge attempts to build from the south-central
United States. Widespread showers and perhaps isolated thunderstorms
in vicinity of the front should exit eastward by midday Saturday.
Behind the front, a well-aligned and west-northwesterly low-level
flow of progressively colder air, and building lake-induced CAPE,
should allow multiple bands of lake-effect rain showers and graupel
to develop over Lake Erie and impact the snowbelt and vicinity by
late morning or early afternoon. The bands of lake-effect rain and
graupel will likely persist through Saturday night as CAA persists
and the west-northwesterly low-level flow remains well-aligned and
moist. Isolated lake-effect thunderstorms are also possible.
Moderate to strong lake-induced CAPE should build over Lake Erie and
there should be at least 200 J/kg of CAPE in the primary charge
separation zone (i.e the 0C to -20C portion of the CAPE profile),
which should be sufficient for lightning generation. Odds favor fair
weather outside the lake-effect precip.

Northwesterly flow aloft resides over our CWA Sunday and Sunday
night as the longwave trough axis shifts eastward toward New England
and a longwave ridge builds from the Great Plains. At the surface,
the high pressure ridge continues to build slowly from the south and
west as the lake-aggregate trough lingers over the eastern Great
Lakes. Lake-effect rain showers persist in and near the snowbelt.
These showers should begin to weaken, especially Sunday night, as
lake-induced CAPE wanes via a lowering subsidence inversion and low-
level warm/dry air advection. Isolated lake-effect thunderstorms and
graupel remain possible through Sunday evening. Daytime highs should
range from the mid 50's to mid 60's this weekend, while overnight
lows should mainly reach the 40's Saturday and Sunday nights.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Lingering lake-effect rain showers generally southeast of Lake Erie
should end Monday morning as lake-induced CAPE wanes further for the
reasons mentioned in the short-term discussion. Otherwise fair
weather and moderating temperatures are expected Monday through
Wednesday as high pressure at the surface and aloft impacts our CWA
and the ridge is accompanied by net low-level WAA. Daytime highs in
the upper 50's to upper 60's Monday should be followed by highs in
the mid 60's to lower 70's Tuesday and Wednesday. Overnight lows
should range from the 40's to lower 50's Monday and Tuesday nights.

Rain showers are possible Wednesday night into Thursday, when a
potent shortwave trough may move eastward across the Great Lakes/OH
Valley and be accompanied by an organized surface low pressure
system. Lows in the 40's to lower 50's are forecast Wednesday night
and should be followed by daytime highs mainly in the 60's on
Thursday. Widespread cloud cover and a possible cold frontal passage
on Thursday should contribute to a cooler day.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Warm front lifted northeast of the area. Cold front moved into
western Indiana with a line of showers and thunderstorms ahead
of the front. This activity will gradually shift east this
afternoon and evening with the first chance of rain affecting
TOL and FDY and then slowly spreading east overnight. Ceilings
will be dropping to around 800 feet a minimum in the extreme
west and along the lakeshore overnight. Last areas to see
inclement conditions will be at Mansfield, Youngstown, and
Akron-Canton. Will leave mention of thunder out overnight with
loss of day time heating. Winds go light and variable overnight
into tomorrow morning.

Outlook...Non-VFR likely Friday night into Saturday in
showers/thunderstorms. Gusty surface westerly winds likely
Saturday and Sunday.

&&

.MARINE...
Variable winds of 10 knots or less and waves of 2 feet or less are
expected over Lake Erie through Friday as a southeastward-moving
cold front stalls in vicinity of the lake and a weak low moves
northeastward along the front, from the southern Great Plains toward
Lake Erie. As the low moves farther northeastward and allows the
trailing cold front to sweep generally eastward across Lake Erie
Friday night into Saturday, light and variable winds become
northwesterly at about 15 to 25 knots. Waves likely build to 4 to 7
feet, especially in the central and eastern basins. A Small Craft
Advisory will likely be needed.

Northwesterly winds of about 15 to 25 knots and waves around 3 to 6
feet likely persist Saturday night and Sunday as high pressure
ridging attempts to build from the west and eventually south, while
a trough lingers over the eastern Great Lakes. Winds of about 10 to
20 knots should back gradually from northwesterly toward
southwesterly Sunday night through Tuesday as the aforementioned
ridge builds gradually from the west and south. Waves should subside
to 3 feet or less by early Monday afternoon.

&&

.CLIMATE...
For Thursday October 14th...

Site    Record High     Year
----    -----------     ----
CAK        83F          1899
CLE        84F          1989
ERI        83F          1954
MFD        83F          1989
TOL        86F          1897
YNG        84F          1897

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Lombardy
MARINE...Jaszka
CLIMATE...
Hazardous weather outlook, Oct 14, 4:25 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
425 PM EDT Thu Oct 14 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-152030-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
425 PM EDT Thu Oct 14 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong to severe thunderstorms are likely Friday afternoon and
evening, with the primary threat being damaging wind gusts. A
tornado or two is also possible. Heavy rain across the area may also
lead to isolated instances of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.